Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 146, NWS Denver/Boulder, CO

June 28, 2005Boulder County, Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 28, 2005, 7:02 PM MDT for Boulder County, Larimer County, Colorado. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 7:02 PM MDT (01:02 UTC)
Expired
Jun 28, 2005, 7:30 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Boulder County, CO, Larimer County, CO

The radar

The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:10 PM MDTTSTM WND GST 602 Nne Loveland, CO2 INCH BRANCHES SNAPPED
Jun 28, 7:16 PM MDTTSTM WND GST 662 N Longmont, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
3724 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 290103
SVRBOU
COC013-069-290130-
/O.NEW.KBOU.SV.W.0146.050629T0102Z-050629T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
702 PM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO
  THIS INCLUDES THE CITY OF FORT COLLINS
  NORTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE   
  EXTENDING FROM NEAR CARTER LAKE TO NIWOT. THE STORMS ARE MOVING QUICKLY
  TO THE EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WELLINGTON...TIMNATH...TEDS PLACE...NIWOT...MASONVILLE...LYONS...
  LOVELAND...LIVERMORE...BERTHOUD...BELLVUE...LONGMONT AND FORT
  COLLINS.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL
BE ONLY A BRIEF PERIOD OF RAIN. TAKE COVER IN A STURDY STRUCTURE 
UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4035 10506 4013 10506 4009 10508 4010 10527
      4083 10523 4074 10495 4035 10495

$$
2 follow-up statements
000 
WWUS55 KBOU 290121
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
719 PM MDT TUE JUN 28 2005

COC013-069-290130-
/O.CON.KBOU.SV.W.0146.000000T0000Z-050629T0130Z/
LARIMER CO-BOULDER CO-
719 PM MDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR
NORTHEASTERN BOULDER AND EASTERN LARIMER COUNTIES...

AT 716 PM MDT...A LINE OF THUNDERSTORMS CONTINUED TO MARCH INTO THE 
FRONT RANGE FROM THE FOOTHILLS.  THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM NEAR LOVELAND TO 5 MILES SOUTHWEST OF 
LONGMONT...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF FORT 
COLLINS TO 28 MILES NORTH OF DENVER...MOVING EAST AT 30 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS OF 60 MPH 
IN LONGMONT...CARTER LAKE AND IN THE NIWOT AREA.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...TIMNATH...TEDS PLACE...MASONVILLE...LOVELAND...
LIVERMORE...BERTHOUD...BELLVUE...LONGMONT AND FORT COLLINS.

STRONG AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY FROM THIS 
STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4035 10506 4013 10506 4009 10508 4010 10527
      4083 10523 4074 10495 4035 10495

$$
000 
WWUS55 KBOU 290126
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
726 PM MDT TUE JUN 28 2005

COC013-069-290136-
/O.EXP.KBOU.SV.W.0146.000000T0000Z-050629T0130Z/
LARIMER CO-BOULDER CO-
726 PM MDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOULDER AND
EASTERN LARIMER COUNTIES EXPIRES AT 730 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNING 
AREA.

LAT...LON 4035 10506 4013 10506 4009 10508 4010 10527
      4083 10523 4074 10495 4035 10495

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:32 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 2:32 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
232 PM MDT TUE JUN 28 2005

.SHORT TERM...UPPER LEVEL TROUGH OVER WEST COAST CONTINUES TO MOVE
EAST TOWARD GREAT BASIN.  WATER VAPOR LOOPS AND LIGHTNING CHARTS
SHOW RATHER ACTIVE AREA OF CONVECTION FROM SOUTHWEST UTAH INTO
CENTRAL WYOMING. IT APPEARS THAT THERE IS A MID LEVEL WAVE OVER
SOUTHWEST UTAH AND THE ACTIVITY BEING ENHANCED BY LIFT FROM THE WAVE
AND THE UPPER LEVEL JET.  AT THIS TIME CONVECTION SPARSE ACROSS
CWA...BUT SHOULD BE ON THE INCREASE AS TROUGH MOVES INTO GREAT
BASIN. GIVEN THE FORECAST PATH OF THE WAVE AND THE BEST LIFT THIS
EVENING...IT APPEARS THAT BE BEST COVERAGE OF STORMS WILL BE ACROSS
MOUNTAINS AND NORTHERN FOOTHILLS. LOW LEVELS RATHER DRY...SO GUSTY
MICROBURSTS A GOOD POSSIBILITY AND PERHAPS SOME DRY LIGHTNING. LAPS
ANALYSIS SHOWING CAPE VALUES AROUND 1500J/KG IN FAR NORTHEAST
COLORADO...LESS ELSEWHERE.  SURFACE DEWPOINTS IN THIS AREA IN THE
50S...STILL AN OUTSIDE CHANCE FOR HAIL THIS EVENING...MAINY ZONES
48..50 AND 51.  LOOKS LIKE SOME STORMS WILL CONTINUE OVERNIGHT AS
TROUGH IS EXPECTED TO PASS OVERHEAD. QG VERTICAL VELOCITY PROGS SHOW
WEAK LIFT OVER AREA TONIGHT...WILL KEEP SOME SHOWERS AND STORMS
GOING PAST MIDNIGHT...THOUGH COVERAGE SHOULD BE LESS.  WINDS ALOFT
INCREASE TOWARDS MORNING AS FLOW BECOMES WESTERLY. MODELS INDICATE
QUITE A BIT OF SUBSIDENCE AT 12Z...AND CROSS SECTIONS EVEN HINT AT A
MOUNTAIN TOP STABLE LAYER. WILL HIT THE WINDS A BIT HARDER OVER THE
HIGHER ELEVATIONS.  ON WEDNESDAY...SUBSIDENCE REMAINS OVER AREA
THROUGH THE DAY. CROSS SECTIONS INDICATE MEAGER MID LEVEL MOISTURE.
WAS TEMPTED TO PULL OUT ALL POPS...BUT FAIRLY STEEP LAPSE RATES
DURING AFTERNOON ALONG WITH THE MID LEVEL MOISTURE MAY BE ENOUGH TO
GENERATE SOME CONVECTION. WILL MAINTAIN THE LOW POPS.  MODELS HINT
AT WINDS BECOMING NORTHERLY ACROSS PLAINS BY 00Z THURSDAY...COULD
SEE SOME CONVECTION WITH THIS SURGE...THOUGH LOW LEVEL MOISTURE
APPEARS LACKING.  TEMPERATURES A FEW DEGREES COOLER WEDNESDAY AS
SHOWN BY TEMPERATURE AND THICKNESS PROGS. CURRENT TEMPERATURE GRIDS
SEEM REASONABLE.

.LONG TERM...BY WEDNESDAY NIGHT...ZONAL FLOW IS PROGGED FOR THE
FORECAST AREA BEHIND THE UPPER TROUGH PASSAGE.  THIS ZONAL FLOW
CONTINUES THURSDAY AS THE UPPER RIDGE STAYS FLATTENED OUT.  BY LATE
THURSDAY...CONTINUING THURSDAY NIGHT AND FRIDAY THE UPPER RIDGE
BUILDS UP A BIT TO OUR WEST BRINGING US NORTHWESTERLY FLOW ALOFT.
THE QG VERTICAL VELOCITY FIELDS HAVE DOWNWARD MOTION PROGGED
WEDNESDAY NIGHT...THEN SOME WEAK UPWARD MOTION FOR THURSDAY
AFTERNOON.  FRIDAY AFTERNOON SOME WEAK DOWNWARD MOTION IS
INDICATED.  THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A SURGE AND
SOME UPSLOPE GETTING INTO THE FORECAST AREA WEDNESDAY NIGHT...THEN
SOUTHEASTERLY FLOW IS PROGGED ALL DAY THURSDAY.  MORE NORMAL
DIURNALLY DRIVEN WIND PATTERNS ARE PROGGED ON FRIDAY.  LOOKING AT
MOISTURE...CROSS SECTIONS HAVE PLENTY OF MID AND UPPER LEVEL
MOISTURE THROUGH MOST OF THE PERIODS.  THERE IS A THETA-E AXIS OVER
CENTRAL COLORADO WEDNESDAY NIGHT/THURSDAY MORNING.  ITS OVER MOST
OF THE PLAINS BY LATE DAY THURSDAY INTO FRIDAY.  BY FRIDAY AFTERNOON
THE MODELS HAVE IT OVER THE EASTERN BORDER.  LAPSE RATES SHOW AN
ERODING CAP OVER THE PLAINS FOR LATE DAY THURSDAY.  THE CAP IS LESS
FOR FRIDAY AFTERNOON.  THE POTENTIAL INSTABILITY ON THE CROSS
SECTIONS IS GOOD BY AFTERNOONS.  ON THE SOUNDINGS...THE BEST SHEAR
BY FAR IS INDICTED LATE DAY THURSDAY.  SAME FOR THE CAPE...THE
HIGHEST VALUES ARE LATE THURSDAY ALTHOUGH THERE IS DECENT CAPE
FRIDAY AFTERNOON AS WELL.  THE BEST QPF IS THURSDAY AFTERNOON AND
EVENING.  WILL DECREASE POPS WEDNESDAY NIGHT WITH THE SUBSIDENCE
BEHIND THE UPPER TROUGH.  THE HIGHEST POPS WILL BE ON THURSDAY.
WILL MAKE SURE SOME LIMITED POPS ARE IN FOR FRIDAY.  FOR
TEMPERATURES...THURSDAY LOOKS 2 TO 4 C COOLER THAN WEDNESDAY.
FRIDAY IS 2-4 C WARMER THAN THURSDAY.

FOR THE LATER DAYS...SATURDAY THROUGH TUESDAY...MODELS SHOW THE
UPPER RIDGE FLATTENING SOMEWHAT TO SOUR SOUTH WITH WEAK TROUGHINESS
OVER THE FORECAST AREA FOR MOST OF THE PERIOD.  THERE IS OCCASIONAL
WEAK SYNOPTIC SCALE FORCING PROGGED...ESPECIALLY OVER THE LAST HALF
OF THE EXTENDED PERIOD.  IN THE LOWER LEVELS...THE GRIDS HAVE AN
EASTERLY COMPONENT TO THE FLOW FROM SUNDAY THROUGH TUESDAY.  THE
MOISTURE GETS BETTER FROM SUNDAY ONWARD.  WILL PUT SOME POPS IN FOR
LATE IN THE DAY SUNDAY THROUGH TUESDAY...NOTHING SIGNIFICANT
HOWEVER.  FOR TEMPERATURES...IT LOOKS LIKE SATURDAY WILL BE THE
HOTTEST DAY...THEN NORMAL TO SLIGHTLY BELOW READINGS WILL BE THE
RULE.

&&

.BOU...NONE.

&&

DL/RJK
Hazardous weather outlook, Jun 28, 11:05 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT TUE JUN 28 2005

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NORTHERN
FOOTHILLS BY AFTERNOON...THEN SLOWLY SPREAD OVER THE EASTERN PLAINS
LATER THIS AFTERNOON AND EVENING. STORMS WILL END FROM WEST TO EAST
LATER TONIGHT.

THE MAJORITY OF THE STORMS WILL BE UNDER SEVERE LIMITS. HOWEVER DUE
TO THE STRONG MID LEVEL WINDS IN THE ATMOSPHERE...AN ISOLATED SEVERE
STORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH
IN DIAMETER.  THE BEST CHANCE FOR THE SEVERE STORMS WILL BE OVER THE
MOUNTAINS WITH DAMAGING WINDS...AND FURTHER EAST OVER THE FAR
NORTHEAST PLAINS WHERE THERE IS BETTER MOISTURE FOR WINDS AND HAIL.

AN UPPER LEVEL DISTURBANCE OVER UTAH WILL MOVE NORTHEAST THIS
AFTERNOON AND EVENING.  MID LEVEL MOISTURE WILL INCREASE ALONG WITH
MARGINAL INSTABILITY WHICH WILL LEAD TO THE THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR THE LATER PERIODS...THE BEST CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ON THURSDAY AFTERNOON AND
EVENING...THEN AGAIN ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE
VERY ISOLATED COVERAGE OF THE SEVERE STORMS.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:00 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick20 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.